Washington, 2002Heavy Snow in Washington, December 31, 2002
December 31, 2002 · NWS OTX · 4 events in 4 counties and zones
Heavy snow fell across parts of eastern Washington on New Years Eve.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across parts of eastern Washington on New Years Eve. Snowfall totals include: Sourdough Gulch SNOTEL...10", 49 North Ski Area...19", Colville...9", Chewelah...9", Williams Lake...8", Northport...7", Bodie Mountain...6", Waterville...6", Boundary Dam...5.3", Republic...5.3", Chesaw...5", and Gifford...4",
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 30, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 30, 8:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 PM PST MON DEC 30 2002
.SYNOPSIS...A LOW PRESSURE CENTER WILL MOVE ACROSS THE INLAND
NORTHWEST TONIGHT...BRINGING WITH IT A MIXED BAG OF RAIN AND SNOW.
THIS SYSTEM WILL EXIT THE REGION ON TUESDAY MORNING WITH A DRYING
TREND DURING THE AFTERNOON. THE NEXT WEATHER SYSTEM AFTER TONIGHT
WILL INVADE THE REGION BY LATE WEDNESDAY AFTERNOON.
.DISCUSSION...
CURRENT FORECAST IS GOOD SHAPE IN PARTS OF THE CWA...NEEDS SOME
UPDATING IN OTHERS. AS MENTIONED IN PREVIOUS DISCUSSIONS...TRACK OF
SURFACE LOW CRITICAL TO TYPE OF PRECIPITATION TONIGHT. NEW ETA
INITIALIZED QUITE WELL ON SURFACE LOW TRACK. THIS TRACK WILL TAKE THE
LOW JUST WEST AND NORTH OF SPOKANE THEN TOWARDS BONNERS FERRY BY
MORNING. GIVEN THIS SCENARIO...WILL HAVE TO UPDATE SPOKANE METRO
FORECAST TO ADD MORE RAIN AND LESS SNOW. IN FACT...SPOKANE/CDA COULD
GET SHUT OUT ON SNOWFALL UNTIL THE PRECIPITATION IS ABOUT OVER. NORTH
AND WEST OF SPOKANE...FORECAST IN GOOD SHAPE AND NOT ANTICIPATING
MANY CHANGES. SO WE WILL END THE SNOW ADVISORY FOR THE SPOKANE AND
COEUR DALENE AREAS /WAZ036 AND IDZ002/, AND END THE SNOW ADVISORY
FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES /IDZ027/. ALL OTHER
WARNINGS AND ADVISORIES WILL BE CONTINUED. CR
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 032/035/028/036/032/037 +52467
COE 032/035/028/036/032/037 +73367
PUW 033/038/030/039/035/038 +62356
LWS 037/043/034/046/037/042 850256
CQV 030/039/029/037/033/038 +52577
SPT 031/034/027/034/028/037 +83467
WWP 032/034/027/034/027/035 +83266
EAT 030/036/029/034/030/037 +10663
MWH 035/041/030/038/034/040 +00544
OMK 030/034/026/034/030/037 +21676
.OTX...HEAVY SNOW WARNING TONIGHT AND TUESDAY MORNING ID ZONES 1/4
AND WA ZONES 31/37/38...
...WINTER WEATHER ADVISORY FOR SNOW TONIGHT AND EARLY TUESDAY
MORNING IN WA ZONES 35/41/43/44...Hazardous weather outlook, Dec 30, 1:06 PM PST, 10 hours 54 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-311430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
106 PM PST MON DEC 30 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.
.DAY ONE...
A STRONG PACIFIC STORM WILL PRODUCE ANOTHER ROUND OF SNOW STARTING
LATE THIS AFTERNOON AND THROUGH THE NIGHT. THE WINTER WINTER WATCH
HAS ENDED ACROSS MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.
...HEAVY SNOW WARNING ISSUED FOR THIS AFTERNOON THROUGH TUESDAY
MORNING FOR THE IDAHO CENTRAL PANHANDLE MOUNTAINS AND ABOVE
4000 FEET IN THE NORTHEAST BLUE MOUNTAINS...
...HEAVY SNOW WARNING ISSUED FOR TONIGHT AND TUESDAY MORNING NORTHERN
IDAHO...NORTHEAST WASHINGTON AND OKANOGAN HIGHLANDS...
...WINTER WEATHER ADVISORY FOR SNOW ISSUED FOR TONIGHT AND EARLY
TUESDAY MORNING ABOVE 2000 FEET FOR THE SPOKANE AREA...COEUR
DALENE AREA...NORTHERN COLUMBIA BASIN...
...WINTER WEATHER ADVISORY FOR SNOW ISSUED FOR TONIGHT AND EARLY
TUESDAY MORNING ABOVE 3500 FEET FOR THE CAMAS PRAIRIE...
...WINTER WEATHER ADVISORY FOR SNOW ISSUED FOR TONIGHT FOR THE
WENATCHEE AREA...OKANOGAN VALLEY AND WATERVILLE PLATEAU...
FOR FURTHER DETAILS SEE THE LATEST WINTER WEATHER BULLETIN WWUS46
KOTX WSWOTX.
.DAYS TWO THROUGH SEVEN...
THE SNOW WILL TURN SHOWERY BY TUESDAY AFTERNOON. ANOTHER PACIFIC
STORM WILL BRING MORE SNOW AND LOW ELEVATION RAIN TO THE REGION ON
WEDNESDAY. THIS ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH
DAY SEVEN WITH STORM SYSTEMS OF VARYING STRENGTH EXPECTED EVERY 24 TO
36 HOURS. BY THE WEEKEND...THE STORMS WILL BECOME WARMER WITH MORE
RAIN EXPECTED THAN SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Douglas X Extreme W&n Parts/Nw Grant
- When
- December 31, 12:00 AM PST to 3:00 PM PST
- Where
- Douglas X Extreme W&n Parts/Nw Grant forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Heavy Snow, S Garfield/Sw Asotin
- When
- December 31, 12:00 AM PST to 3:00 PM PST
- Where
- S Garfield/Sw Asotin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Heavy Snow, Stevens/Pend Oreille/X N Spokane
- When
- December 31, 12:00 AM PST to 3:00 PM PST
- Where
- Stevens/Pend Oreille/X N Spokane forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Heavy Snow, Ne Okanogan/Ferry
- When
- December 31, 12:00 AM PST to 3:00 PM PST
- Where
- Ne Okanogan/Ferry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 31, 20021 death · $206,000 · 73 kt wind · 3 events
- Tornado in Florida, December 31, 2002$600,000 · F1 · 1 event
- Tornado and Damaging Winds in Mississippi, December 31, 20021 injured · $178,000 · F1 · 6 events
- Flash Flooding and Flooding in Florida, December 31, 2002$220,000 · 6 events
- Damaging Wind in Louisiana, December 31, 2002$120,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$75,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$50,000 · 1 event
- Flash Flooding in Missouri, December 31, 2002$25,000 · 2 events
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 60 kt wind · 1 event
- Winter Weather in Maine, December 31, 200217 events
- Damaging Wind in Alabama, December 31, 2002$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325524, 5327370, 5327371, 5327372.